Texas, 2017

Hail in Texas, April 29, 2017

April 29, 2017 · NWS CRP · 5 events in 2 counties and zones

A lone supercell thunderstorm moved southeast from northern Live Oak County through Bee County into central Refugio County during the evening hours of the 29th. Hail from quarter to golf ball size was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A lone supercell thunderstorm moved southeast from northern Live Oak County through Bee County into central Refugio County during the evening hours of the 29th. Hail from quarter to golf ball size was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 29, 8:51 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 29, 8:51 PM CST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
951 PM CDT Sat Apr 29 2017

.DISCUSSION...

Several hazards ongoing at this time due to cold front, and
possibility of strong to perhaps severe convection exists as well.

As of now, cold front is progressing through the western parts of
the Brush Country. A surge of strong winds is occurring behind
this front. Northerly winds sustained around 30 mph with higher
gusts have been reported. As a result, a wind advisory was issued
for the western four counties, and may need to be expanded here in
a few hours.

Convection has been held at bay most of the evening due to the
cap. However, within the last hour or so, storms have developed
along the front across the far northern fringes of the area and
southwest over Zapata county. Storms may continue to fire along
the front, with the best chances across the northern and northeast
parts of the area. These locations will have a risk of severe
storms with the main threats being large hail and damaging winds.
Will continue to monitor and see how trends evolve further to the
southwest and far south convection develops along line of storms
northwest of CRP.

Marine headlines look to be in good shape with SCAs prior to and
behind the front. Will keep the high risk of rip currents in
effect until midnight for now.

Additional updates will likely be needed over the next several
hours.

&&

.PREVIOUS DISCUSSION... /Issued 717 PM CDT Sat Apr 29 2017/

DISCUSSION...

Updated for 00z aviation.

AVIATION...

Gusty winds will continue ahead of the front at ALI/CRP/VCT. The
front will move through the region later this evening with
northerly winds increasing behind the front. There may be a quick
surge after the front where winds gust between 30 and 35 knots.
Chances for showers and storms will be most likely at VCT, where
latest hi-res guidance continues to indicate line of convection
will move through around 06z. Confidence is too low to mention at
CRP, but will monitor trends. A few hours of MVFR ceilings may
occur prior to the front, but expect VFR conditions shortly after
fropa. Clearing skies will continue to clear on Sunday, with
northerly winds around 15 knots, gusting between 20 and 25 knots
at times. Winds will subside towards the tail end of the
forecast.

PREVIOUS DISCUSSION... /Issued 406 PM CDT Sat Apr 29 2017/

SHORT TERM (Tonight through Sunday night)...

Strong upper disturbance entering TX from the west/northwest with
dynamic tropopause descending to near 500mb near ELP (GFS
deterministic/SPoRT Airmass RGB.) This upper system is predicted
to lift across NRN TX/SRN Plains during the period, with the
corresponding cold front moving across the CWA overnight then
offshore after 06z Sunday (GFS/NAM deterministic.) NAM
deterministic predict 4000-5000 J/KG CAPEs over the ERN CWA in
advance of the front, yet CIN values are predicted to increase
early tonight. Any surface-based convection will likely occur
only along the front which is expected to move across the CWA
generally 03-08z Sunday (generally consistent with deterministic
NSSL WRF/Texas Tech WRF/NAM simulated reflectively.) Any
convection that develop will likely become strong. After FROPA,
breezy conditions are expected over the CWA overnight with maximum
SREF probabilities of 25kt sfc wind around 20 percent and NAM
deterministic predict 20-30kt 925mb wind along with 0-1km lapse
rates near to less than dry adiabatic. Not confident enough to
issue a Wind Advisory for tonight for the period after FROPA. Much
drier atmospheric conditions expected Sunday/Sunday night. Cooler
Sunday night with lows in the 50s over much of the CWA.

MARINE/COASTAL...SCA conditions will persist overnight. Onshore
flow will subside 03-06z Sunday in advance of the front, yet seas
will remain high over the Coastal Waters. Strong offshore flow
expeced after FROPA early Sunday. Rip current risk upgraded to
High until 05z Sunday given current/expected swell height/period
magnitudes and strong onshore flow. Water level below CFW at Bob
Hall pier and expected to rise overnight yet not confident that
level will reach the critical threshold before strong offshore
flow develops. Thus, will not issue a CFW.

LONG TERM (Monday through Saturday)...

A weak to moderate southerly flow on Monday will result in mush
warmer temperatures (back into the 90s for a lot of the area), but
dewpoints will remain low. By Monday evening, high pressure building
east and low pressure deepening to the northwest will shift winds to
a more onshore direction resulting in a quick increase in dewpoints
overnight. Temperatures continue to climb Tuesday and Wednesday as
mid levels warm on southerly flow.

Our next cold front is in the forecast mid-week. Some timing
differences do exist between models at this time, but a general
Wednesday night time frame is expected. Potential for strong
thunderstorms (mainly NE) will be dependent on the strength of the
cap and timing of front. Current GFS run has a relatively strong cap
around 850-800 mb up through about 00z, then some mid level cooling
erodes the cap right around surface frontal passage time. Will
likely be plenty of CAPS to work with, so will have to keep an eye
on this.

Latter half of the week will see cooler/drier conditions once again.
Highs back into the lower 80s for Thursday with lows in the 50s.
Slightly warmer by Friday, but just around seasonal normals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    65  82  57  85  67  /  30  10   0   0  10
Victoria          61  78  53  84  63  /  60  10   0   0   0
Laredo            62  83  57  92  66  /  10  10   0   0   0
Alice             64  84  54  89  64  /  20  10   0   0  10
Rockport          65  78  61  82  71  /  50  10   0   0   0
Cotulla           59  82  53  92  63  /  20  10   0   0   0
Kingsville        65  84  57  88  65  /  20  10   0   0  10
Navy Corpus       66  78  63  81  72  /  30  10   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CDT tonight For the
     following zones: Aransas...Calhoun...Kleberg...Nueces.

GM...Small Craft Advisory until midnight CDT tonight For the
     following zones: Bays and Waterways from Baffin Bay to Port
     Aransas...Bays and Waterways from Port Aransas to Port
     O'Connor...Coastal waters from Baffin Bay to Port Aransas
     out 20 NM...Coastal waters from Port Aransas to Matagorda
     Ship Channel out 20 NM...Waters from Baffin Bay to Port
     Aransas from 20 to 60 NM...Waters from Port Aransas to
     Matagorda Ship Channel from 20 to 60 NM.

&&

TB/78...SHORT TERM
Hazardous weather outlook, Apr 29, 4:44 AM CST, 16 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
544 AM CDT Sat Apr 29 2017

TXZ242-243-245-247-301045-
Kleberg-Nueces-Aransas-Calhoun-
544 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Coastal flood advisory in effect through 11AM for minor tidal
overflow along Gulf facing beaches.

Heat index values may exceed 105 to 109 degrees, possibly
isolated 110+ degrees this afternoon along the Southern Coastal
Bend.

Strong to possibly severe thunderstorms may develop late tonight
across the Northern Coastal Bend.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

TXZ231-232-241-244-301045-
Live Oak-Bee-Jim Wells-San Patricio-
544 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Heat index values may exceed 105 to 109 degrees this afternoon.

Isolated to scattered strong thunderstorms may occur late
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

TXZ229-230-233-234-239-240-246-301045-
La Salle-McMullen-Goliad-Victoria-Webb-Duval-Refugio-
544 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms are possible this afternoon around
the Victoria Crossroads area.

Strong to possibly severe thunderstorms may develop late tonight
across the Northern Coastal Bend.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

GMZ230-235-250-255-270-275-301045-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
544 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Small craft advisory is in effect.

Isolated to scattered thunderstorms may occur late tonight and
Sunday morning. Some storms may be strong.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small craft advisory in effect through Sunday morning. Brief Gale
force gusts are possible late tonight behind a strong cold front.

Scattered thunderstorms are possible Wednesday into Thursday.

Small craft advisory conditions are expected by late Wednesday
night into Thursday behind a second cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

In the hours before

Special weather statement, Apr 29, 8:29 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
929 PM CDT SAT APR 29 2017

TXZ230>232-300315-
Live Oak-McMullen-Bee-
929 PM CDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCMULLEN...
NORTHWESTERN LIVE OAK AND NORTHWESTERN BEE COUNTIES...

At 928 PM CDT, a strong thunderstorm was located over Crowther, or 7
miles northwest of Choke Canyon, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Choke Canyon, Calliham, Nell, Crowther, Pawnee, Whitsett and
Esseville.

LAT...LON 2869 9801 2872 9792 2870 9789 2846 9838
      2861 9849 2864 9843 2864 9834 2861 9833
      2879 9810
TIME...MOT...LOC 0228Z 255DEG 35KT 2861 9837

TB

The radar

The Corpus Christi radar (KCRP), 108 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Bee

When
April 29, 9:20 PM CST to 9:27 PM CST
Where
Bee County, Pawnee
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
28.650, -98.000

Public reported quarter sized hail in Pawnee through social media.

Hail, Bee

When
April 29, 9:42 PM CST to 9:45 PM CST
Where
Bee County, 2.52 mi WNW of Normanna
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
28.540, -97.820

MPING report received of half dollar sized hail in Normanna.

Hail, Bee

When
April 29, 9:45 PM CST to 9:50 PM CST
Where
Bee County, Pettus
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
28.620, -97.800

Video was submitted of quarter to half dollar sized hail falling in Pettus.

Hail, Bee

When
April 29, 9:45 PM CST to 9:50 PM CST
Where
Bee County, 1.21 mi W of Tuleta
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
28.570, -97.800

Golf ball sized hail occurred in Tuleta.

Hail, Refugio

When
April 29, 10:59 PM CST to 11:04 PM CST
Where
Refugio County, 0.92 mi NE of Woodsboro
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
28.240, -97.320

Refugio County Sheriff received a call of golf ball sized hail falling in Woodsboro.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694317, 694318, 694320, 694321, 694322.